Q:

What is ace inhibitor induced angioedema?

A:

Quick Answer

Angiotensin-converting enzyme, or ACE, inhibitor-induced angioedema is a condition in which angioedema, or localized skin swelling, occurs as a side effect of taking ACE inhibitors, explains American Nurse Today. Angioedema results when the body releases substances that cause inflammation. This makes the small blood vessels, or capillaries, more permeable, which causes fluid to move out of the capillaries and into the tissues beneath the skin.

Continue Reading

Full Answer

Angioedema is an adverse reaction that affects only about 0.1 to 0.2 percent of people taking ACE inhibitors, reports American Nurse Today. It is more common among African Americans and women. Most cases of angioedema occur soon after the patient begins taking an ACE inhibitor, although some cases may occur months or years after starting the drug. Some cases of ACE inhibitor-induced angioedema happen several weeks after the patient stops taking the medication.

ACE inhibitor-induced angioedema usually develops over the course of several minutes to several hours. It can range from mild and unnoticeable to severe and life-threatening, according to American Nurse Today. Although ACE inhibitor-induced angioedema sometimes goes away by itself, stopping the ACE inhibitor is the most common treatment. Individuals who experience angioedema associated with shortness of breath or swelling of the lips, tongue or throat should seek emergency medical attention, as more serious, life-threatening complications, such as airway obstruction, may occur as symptoms progress.

Learn more about Conditions & Diseases

Related Questions

Explore